Hail, Campbell
- When
- August 3, 8:50 PM MST
- Where
- Campbell County, 17.28 mi N of Recluse
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.990, -105.700
A severe thunderstorm produced hail to the size of quarters over far northwestern Campbell County before weakening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced hail to the size of quarters over far northwestern Campbell County before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 7:37 PM MST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 837 PM MDT SAT AUG 3 2013 .UPDATE... ISSUED AT 836 PM MDT SAT AUG 3 2013 SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF EASTERN WY AND EASTERN MT OVER THE LAST FEW HOURS AND MOST ARE TRACKING EAST-SOUTHEAST ACROSS FAR EASTERN MT AND FAR NORTHEASTERN WY. SEVERAL LONG LIVED SUPERCELLS...INCLUDING A LEFT MOVER...HAVE DEVELOPED AND ARE PRODUCING LARGE HAIL AND NOW STRONG WIND GUSTS OVER PORTIONS OF THE AREA. THESE STORMS WILL CONTINUE TO MOSTLY MOVE EAST-SOUTHEAST ACROSS FAR NORTHEASTERN WY AND EVENTUALLY INTO WESTERN SD LATE THIS EVENING AND OVERNIGHT. THESE STORMS WILL REMAIN IN A RATHER UNSTABLE ATMOSPHERE AS THEY MOVE INTO FAR WESTERN SD. WITH A DEVELOPING LOW LEVEL JET AND STRONG THETA-E ADVECTION PROGGED OVER WESTERN SD LATE THIS EVENING...THE THREAT FOR THESE STORMS TO REMAIN SEVERE AND POSSIBLY NEW ONES DEVELOPING WILL PERSIST THROUGH AT LEAST 06Z. THERE IS POTENTIAL FOR THESE STORMS OVER FAR NORTHEASTERN WY TO MERGE INTO AN MCS AS WELL LATE THIS EVENING AND MOVE THROUGH EASTERN AREAS OVERNIGHT. LARGE HAIL AND STRONG WIND GUSTS WILL REMAIN THE PRIMARY THREATS. THE THREAT FOR AN ISOLATED TORNADO IS DIMINISHING AS STORMS BECOME ELEVATED. HAVE UPDATED THE FORECAST TO MAKE MINOR CHANGES TO POP CHANCES...MAINLY TO INCREASE THEM OVER FAR NORTHEASTERN WY...AS WELL AS NORTHWESTERN INTO WEST CENTRAL SD...FOR LATE THIS EVENING AND INTO THE OVERNIGHT. THE REST OF THE FORECAST LOOKS FINE AT THIS POINT. && .SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT ISSUED AT 300 PM MDT SAT AUG 3 2013 CURRENT SURFACE ANALYSIS CONTINUES TO SHOW A NEARLY STATIONARY FRONTAL BOUNDARY ACROSS THE CENTRAL PLAINS INTO THE CENTRAL AND NORTHERN ROCKIES...WITH AN AREA OF LOW PRESSURE ALONG THE BOUNDARY ACROSS SOUTHEASTERN WY. A WEAK INVERTED TROF STRETCHES FROM THE LOW INTO CENTRAL MT. HIGH PRESSURE IS LOCATED ACROSS SOUTH CENTRAL CANADA. UPPER LEVEL ANALYSIS HAS LOW NOW OVER NORTHWEST MT...WITH HIGH PRESSURE OVER TX. WEAK RIDGING EXTENDS NORTHWARD ACROSS THE PLAINS...WITH SOUTHWESTERLY FLOW FROM THE GREAT BASIN INTO THE NORTHERN HIGH PLAINS. SKIES ARE VARIABLY CLOUDY ACROSS THE AREA WITH ISOLATED SHOWERS AND STORMS DEVELOPING OVER EASTERN WY AND THE BLACK HILLS AREA. TEMPS ARE MOSTLY IN THE 70S WITH SOUTHEASTERLY WINDS AT MOST LOCATIONS. A SIMILAR WX PATTERN WILL CONTINUE ACROSS THE REGION INTO SUNDAY AS MAIN WEATHER FEATURES REMAIN IN PLACE. ANOTHER SHORTWAVE AND JET STREAK WILL MOVE THROUGH CENTRAL AND EASTERN MT THIS AFTERNOON AND EVENING...BRINGING STRONG TO SEVERE STORMS TO THAT AREA. LOOKING AT WATER VAPOR IMAGERY...THERE IS NO DISCERNIBLE SHORTWAVE ENERGY IN THE FLOW UPSTREAM OF OUR AREA...SO ACTIVITY THROUGH EARLY EVENING HERE WILL LIKELY BE TRIGGERED BY TERRAIN INFLUENCES AND ANY LOW LEVEL BOUNDARIES THAT REMAIN ACROSS THE AREA. THE BEST CHANCES FOR STORMS THROUGH EARLY EVENING SHOULD GENERALLY BE ACROSS NORTHEASTERN WY AND ALSO ACROSS THE BLACK HILLS AREA. THIS IS WHERE THE BEST INSTABILITY WILL BE IN PLACE AND CAP SHOULD BE QUICKEST TO ERODE. SHEAR IS RELATIVELY WEAK THIS AFTERNOON...BUT WILL BECOME STRONGER THIS EVENING AS LOW LEVEL JET DEVELOPS OVER THE WESTERN DAKOTAS. THE LOW LEVEL JET AND THETA-E ADVECTION TONIGHT WILL BE THE MAIN TRIGGERS FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY...ALONG WITH ANY THUNDERSTORMS MOVING IN FROM THE WEST...SIMILAR TO THE LAST COUPLE OF NIGHTS. THERE IS A SLIGHT RISK FOR SEVERE STORMS THROUGH TONIGHT ACROSS MUCH OF THE AREA. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS...BUT AN ISOLATED TORNADO ALSO LOOKS POSSIBLE IN THE VICINITY OF THE TROF ACROSS NORTHEASTERN WY AND FAR WESTERN SD LATE THIS AFTERNOON/EVENING. ANY COMPLEX OF STORMS THAT DEVELOPS OVERNIGHT SHOULD MOVE EAST-SOUTHEAST OUT OF EASTERN AREAS SUNDAY MORNING...WITH A POTENTIAL BREAK IN ACTIVITY FOR MOST AREAS DURING THE LATE MORNING INTO EARLY AFTERNOON. FRONTAL BOUNDARY WILL BECOME MORE NORTH-SOUTH ORIEENTED BY SUNDAY MORNING AND TRY TO MOVE SLOWLY EAST ACROSS THE AREA DURING THE DAY. THE FRONT COULD BE EAST OF THE BLACK HILLS BY LATE IN THE DAY. THIS FRONT SHOULD BE THE FOCUS FOR MORE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. SHEAR LOOKS RELATIVELY WEAK FOR SUPERCELLS...BUT PLENTY OF LOW LEVEL MOISTURE AND CAPE WILL BE IN PLACE NEAR AND AHEAD OF THE FRONT TO POTENTIALLY RRODUCE CLUSTERS OF STORMS...WITH A FEW STRONG TO SEVERE STORMS POSSIBLE. HIGHS ON SUNDAY WILL BE WARMER THAN PREVIOUS DAYS WITH FRONTAL BOUNDARY PUSHING THROUGH MUCH OF THE AREA. LOOKS LIKE HIGHS WILL BE IN THE 80S ACROSS MUCH OF THE AREA...WITH SOME 70S OVER THE BLACK HILLS. WE WILL LIKELY GET A BREAK FROM SIGNIFICANT OVERNIGHT THUNDERSTORM ACTIVITY SUNDAY NIGHT AS LOW LEVEL JET AND THETA-E ADVECTION DEVELOP EAST OF THE CWA. && .LONG TERM...MONDAY THROUGH SATURDAY ISSUED AT 300 PM MDT SAT AUG 3 2013 FLOW ALOFT WILL REMAIN GENERALLY WNW FOR MUCH OF NEXT WEEK...WHICH WILL BE CONDUCIVE FOR NEARLY DAILY TSTM CHANCES. AFTER A WARM DAY ON MONDAY AND TUESDAY...AN UPPER LOW WILL SLIDE ACROSS SOUTHERN CANADA AND PUSH SOME SLIGHTLY COOLER AIR BACK INTO THE NRN PLAINS FOR MID WEEK TO LATE WEEK. BOTH THE GFS/ECMWF ADVERTISE A PRETTY STRONG TROF PUSHING INLAND THE WEST COAST BY NEXT WEEKEND WHICH WILL AMPLIFY THE RIDGE OVER THE ROCKIES. THIS SHOULD LEAD TO WARMER TEMPS FOR NEXT WEEKEND. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING ISSUED AT 836 PM MDT SAT AUG 3 2013 SCATTERED THUNDERSTORMS WILL CONTINUE TO TRACK EAST-SOUTHEAST ACROSS FAR EASTERN MT AND FAR NORTHEASTERN WY AND EVENTUALLY INTO WESTERN SD LATE THIS EVENING AND OVERNIGHT. ADDITIONAL STORM DEVELOPMENT IS LIKELY OVER WESTERN SD LATER THIS EVENING AS LOW LEVEL JET STRENGTHENS OVER THE WESTERN DAKOTAS. THERE IS A RISK FOR SEVERE STORMS ACROSS NORTHEASTERN WY AND WESTERN SD THROUGH AT LEAST 06Z. MVFR/IFR CONDITIONS CAN BE EXPECTED IN THE VICINITY OF ANY STRONGER STORMS. FAIRLY WIDESPREAD AREA OF MVFR/IFR CIGS IS EXPECTED TO DEVELOP LATER TONIGHT INTO SUNDAY MORNING OVER AT LEAST THE SD PLAINS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...26 SHORT TERM...26 LONG TERM...JOHNSON AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1016 AM MDT SAT AUG 3 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1016 AM MDT (1116 AM CDT) SAT AUG 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS MUCH OF THE AREA LATER THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA THIS AFTERNOON AND TONIGHT. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. AN ISOLATED TORNADO ALSO LOOKS POSSIBLE ACROSS NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH NEXT WEEK. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. ON THE OTHER DAYS... WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY STILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
741 PM MDT SAT AUG 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 2 NE DOWNTOWN GILLETTE 44.31N 105.48W
08/03/2013 E0.75 INCH CAMPBELL WY PUBLIC
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
755 PM MDT SAT AUG 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 11 NNW ROZET 44.42N 105.28W
08/03/2013 E1.75 INCH CAMPBELL WY PUBLIC
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
814 PM MDT SAT AUG 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 4 WSW OSHOTO 44.58N 105.03W
08/03/2013 E1.25 INCH CROOK WY PUBLIC
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
828 PM MDT SAT AUG 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST SPOTTED HORSE 44.71N 105.84W
08/03/2013 E60 MPH CAMPBELL WY TRAINED SPOTTER
PEA SIZE HAIL ACCOMPANIED THE WIND.
0819 PM TSTM WND GST 6 WNW RECLUSE 44.77N 105.82W
08/03/2013 E65 MPH CAMPBELL WY PUBLIC
HEAVY RAIN AND PEA SIZE HAIL ACCOMPANIED THE WIND.
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
857 PM MDT SAT AUG 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM HAIL 7 NNE ROCKYPOINT 44.99N 105.05W
08/03/2013 E1.00 INCH CROOK WY TRAINED SPOTTER
ESTIMATED 40-50 MPH WIND ACCOMPANIED THE HAIL.
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
950 PM MDT SAT AUG 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HAIL 4 WSW OSHOTO 44.58N 105.03W
08/03/2013 E0.50 INCH CROOK WY PUBLIC
&&
DBARBERThe Billings radar (KBLX), 246 km away, was scanning. The volume nearest the first event began at 03:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469657.